December 24th, 2013

Paragard and increased estrogen levels?

Some background info:

I am 30 and gave birth to my first child on August 5th. I had the Paragard inserted at the end of October, 10 weeks post-partum. During the ultrasound 4 weeks later, my doctor noticed one of the arms was at an angle and the IUD was not in the right place. A week later, I went in for a hysteroscopy to move the IUD into place with camera guidance. After some prodding it moved into place and is now in "perfect" position according to my doctor. She was concerned that the Paragard was too wide for me, but I guess not.

During my pregnancy I worked in an office and developed pregnancy-related carpal tunnel in my dominant right hand due to increased hormone levels and extra fluid. This went away after delivery, but flared up again about 3 weeks ago. Two weeks ago I started my first post-baby and post-Paragard insertion period which lasted 9 days (I was breast-feeding until mid-Nov). I saw a hand specialist on 12/19 who gave my a cortisone shot which seems to have eased the discomfort. Now I am experiencing some pain in my non-dominant left hand. The specialist suspects the CTS is still related to pregnancy and may take some more time to completely go away. He said extra estrogen can cause CTS. I am baffled as to why the CTS flared up now because I am staying home with my son and no longer working in an office. I spend less time on a computer now than anytime in the past 5 years. The only thing I can think of is possibly due to increased estrogen levels from increased copper in my body due to Paragard. I have no proof that my levels are higher, but I have read that copper can increase estrogen levels. However, I have not found a good scientific resource. My ideas about this mostly come from Googling, which is never a good idea when it comes to medical issues.

Has anyone ever heard of this? Does anyone have any scientific resources linking copper IUDs to increased estrogen levels?

Thanks in advance for your responses and help!

~Sarah
meh

Still going....

I really wanted to get my Paragard out, but the doctor is at the hospital on call the next two week :(

I was having problems with cramps (sometimes in my thighs), spotting, bloody mucousy discharge (ew), and most of all almost daily cramps in my lower mid back (but a tad off to the side).

I went in and had an ultra sound done.   I guess one of the arms of my IUD is a tad bent, but the doctor said it's fine and it seems to be just the natural shape of my uterus. They didn't see any signs of expulsion or tearing. He left the it up to me whether or not to keep it in, but since it's been only 4 months, he thinks all the cramping/discharge should settle in the next couple months. I hope so :(

I didn't think I'd want to be back on HBC but I have more facial hair, more acne, more cramps, heavier periods. Things I've never experienced since my mom put me on BCP when i was 14 (she wanted a quick fix for my acne... although she never really asked me how I felt about it).

The most annoying this is sex is uncomfortable. My partner's length has been an issue of discomfort before, but now I can feel some pain afterwards. The doctor did say that now that I'm not on HBC that I'm fertile now and that could be the reason for some discomfort.

Anyway. I'm rambling, and just wanted to give you an update.



The one pro of not being on HBC: I haven't had any sort of BV or yeast infection in 4 months. This may be to the fact that I'm having less sex because I feel gross with all the mucous/blood discharge, and discomfort of sex. But hey. Silver linings. 

Heavy normal discharge with copper IUD?

I've had a copper IUD (nova t 380) since June and every month I get a heavy clear discharge which occasionally has large off-white clots. I use a femmecup on my heaviest days which helps but I do still find it very annoying. This starts mid cycle when it is as heavy as my periods and continues on/off until my period. It is normally odorless although it does sometimes smells slightly like natural yogurt (tmi sorry) and only itches/irritates me if it's been in contact with my skin for a while so I'm pretty sure it's not an infection. Anyone else ever experience this? If so is there anyway to reduce it? I haven't had much problem with it otherwise plus I want to avoid hormonal contraception for a few reasons so I don't want to have to take it out unless I really have to.